Suffering from Bipolar Disorder or Depression?
Therapy not enough?
Treatment Available, Most Insurance Accepted.
Call Today 877-331-2545

October 28, 2009

Children taking meds for bipolar disorder can effect rapid weight gain

Children taking psychiatric medications for bipolar disorder and other mental illnesses can experience rapid weight gain according to a new study published in the Oct. 28 The Journal of the American Medicine Association. The findings also link some of these drugs to metabolic changes such as elevated levels of cholesterol and triglycerides.

The Study monitored 272 children from the Queens, NY area, ages 4-19 (with an average age of 14), over a six year period (2001-2007); these children were receiving atypical antipsychotics such as Abilify, Risperdal, Seroquel, and Zyprexa for the first time. These medicines are considered 2nd generation drugs which improve upon earlier first generation antipsychotics which had numerous unpleasant side effects for patients. It's important to note that while all four of the drugs studied are approved for use on adults by the FDA, only Abilify and Risperdal are currently approved for pediatric use.

While weight gain has long been considered a common side effect for some of these drugs, today's study focuses on the impact of these drugs on young children and teenagers. The study shows weight gains of between 10-19 pounds over a three-month period. This study only reveals the short-term impact of taking these drugs on weight gain; the researchers intend to monitor these patients over a longer period of time.

This study confirms what many patients, doctors and researchers suspected: that taking these drugs can lead to weight gain in children. Parents should be fully aware of this potential side effect when their kids are diagnosed with bipolar disorder, depression etc. and treated with one of these drugs. Of course, many if not most doctors and parents will come to the conclusion that treating and controlling a child's bipolar disorder illness with one of these drugs outweighs the potential side effect of weight gain. That said, patients and their parents should be fully aware of the drugs' side effects.

For more information, review the accompanying JAMA Editorial regarding this study.

Comments

Post a comment


Type the characters you see in the picture above.

Remember Me?